Cognitive sideeffects

All AEDs have the potential for causing cognitive impairment, and some have been identified more often than others [29, 30]. Ascertaining that a certain drug is actually causing cognitive problems in a given child may at times be easy because of an obvious temporal relationship with the introduction of the drug, but it is more often quite difficult. The reason is that cognitive impairment is common in children with epilepsy. Those with treatment-resistant epilepsy are particularly vulnerable because they are more likely to take a greater number of drugs for longer periods of time. The causes are multiple and they include the underlying brain pathology, the epilepsy itself, ongoing electrographic epileptiform activity and psychosocial problems, in addition to drug effect. Therefore, it may at times be virtually impossible to separate the various causes of the cognitive problems that a patient is experiencing at a given time, and the literature on this issue is often ambiguous or contradictory. Children should be monitored closely for changes in cognitive function when an AED is added or removed. Although phenobarbital, benzodiazepines and topiramate have been most consistently identified as a cause of cognitive impairment in published studies, it is important to keep in mind that there is no AED that has never been implicated.

Was this article helpful?

0 0
How To Win Your War Against Anxiety Disorders

How To Win Your War Against Anxiety Disorders

Tips And Tricks For Relieving Anxiety... Fast Everyone feels anxious sometimes. Whether work is getting to us or we're simply having hard time managing all that we have to do, we can feel overwhelmed and worried that we might not be able to manage it all. When these feelings hit, we don't have to suffer. By taking some simple steps, you can begin to create a calmer attitude, one that not only helps you feel better, but one that allows you the chance to make better decisions about what you need to do next.

Get My Free Ebook


Post a comment